I frequently see both residents and attendings inappropriately using ketamine for agitated patients. Inappropriately both by giving it when it is unecessary and giving it in poor fashion when it is indicated.
Our guest today is Reub Strayer
(@). He is the author of EMUpdates.com. His research and clinical interests include checklists and standardization, airway, legislative work on the treatment of opioid dependence, and an approach to opioid misuse in the ED.
Reub breaks agitated patients down in to 3 groups:
1. Agitated, but Cooperative
Not a problem in the ED. Oral medications or non-pharm techniques.
2. Disruptive without Danger
Use standard anti-psychotics and sedatives, with the understanding that Haldol 5mg and Lorazepam 2 mg given IM will take a long time for full effect and even then, may not provide adequate sedation. There are better choices for this group:
- Droperidol monotherapy 5-10 mg IM or 5 mg IV
- Droperidol 5 mg + Midazolam 2mg IM or IV in the same syringe
- Olanzapine 10 mg IM (Needs Resp Monitoring)
- Olanzapine 5 mg + Midazolam 2 mg IM or IV (Needs Resp Monitoring)
- Haldol 5 mg + Midazolam 2 mg IM or IV (will be slower than the other choices)
If using standard 5/2 (haldol and lorazepam IM), too much time for effect and impatience leads to the wrong subsequent choice, i.e. giving ketamine to this group.
3. Disruptive and Dangerous
- dangerous to staff, dangerous to self
- danger is relative to the resources of the location
Danger could be due to
- The agitation itself or
- An underlying condition that the agitation is preventing from being treated (and may be the cause of the agitation, e.g. tension pneumothorax)
Dividing Line Question: Would you consider intubation to control the situation if ketamine was not available? Reub calls this the Ketamine Litmus Test.
Ketamine takedown must be treated as Procedural Sedation (1:1 nursing observation)
Intramuscular Medication Administration
- Can go through clothes if you need to [Fleming et al.]
- Reub states maximum volume of up to 20 mls per injection
Ketamine Brain Continuum
- Cole, Jon B., Johanna C. Moore, Benjamin J. Dolan, Alex O’Brien-Lambert, Brandon J. Fryza, James R. Miner, and Marc L. Martel. “A Prospective Observational Study of Patients Receiving Intravenous and Intramuscular Olanzapine in the Emergency Department.” Annals of Emergency Medicine 69, no. 3 (March 2017): 327-336.e2. https://doi.org/10.1016/j.annemergmed.2016.08.008.
- “Intravenous Midazolam-Droperidol Combination, Droperidol or Olanzapine Monotherapy for Methamphetamine-Related Acute Agitation: Subgroup Analysis of a Randomized Controlled Trial – PubMed.” Accessed August 30, 2020. https://pubmed-ncbi-nlm-nih-gov.eresources.mssm.edu/28160494/.
- Khorassani, Farah, and Maha Saad. “Intravenous Olanzapine for the Management of Agitation: Review of the Literature.” The Annals of Pharmacotherapy 53, no. 8 (2019): 853–59. https://doi.org/10.1177/1060028019831634.
- Martel, Marc L., Lauren R. Klein, Robert L. Rivard, and Jon B. Cole. “A Large Retrospective Cohort of Patients Receiving Intravenous Olanzapine in the Emergency Department.” Academic Emergency Medicine: Official Journal of the Society for Academic Emergency Medicine 23, no. 1 (January 2016): 29–35. https://doi.org/10.1111/acem.12842.
- Podcast 060 On Human Bondage and the Art of the Chemical Takedown
- Podcast 185 Disruption, Danger and Droperidol by Reub Strayer
Now on to the Podcast…
- EMCrit 290 – Decompensated Hypothyroidism and Myxedema with Dr. Arti Bhan - January 23, 2021
- EMCrit 289 – Ketamine Only Intubation Paper with Brian Driver - January 12, 2021
- EMCrit 288 – Neurogenic Shock & Should we be Using Vasopressors for Hemorrhagic Shock? - December 29, 2020